Alert archive / Louisiana / Tornado Warnings in 2018

Tornado Warning 64, NWS Shreveport, LA

April 13, 2018Caldwell Parish, Ouachita Parish, Louisiana

NWS Shreveport, LA issued this tornado warning at Apr 13, 2018, 8:17 PM CDT for Caldwell Parish, Ouachita Parish, Louisiana. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 13, 2018, 8:17 PM CDT (01:17 UTC)
Expired
Apr 13, 2018, 8:45 PM CDT
In force
28 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Caldwell Parish, LA, Ouachita Parish, LA

The radar

The Ft Polk radar (KPOE), 155 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 13, 1:50 PM CDTTornado Watch PDSSPC8 hr

The nearest sounding before it

Shreveport, LA (KBAD), launched 00:00Z, 1.3 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2018-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1539 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2018-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 238 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1539 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1018 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
238 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
1.4
Supercell composite
13.1

Open this sounding in Storm Lab

The text

As transmitted.

697 
WFUS54 KSHV 140117
TORSHV
LAC021-073-140145-
/O.NEW.KSHV.TO.W.0064.180414T0117Z-180414T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Shreveport LA
817 PM CDT FRI APR 13 2018

The National Weather Service in Shreveport has issued a

* Tornado Warning for...
  North central Caldwell Parish in north central Louisiana...
  Southeastern Ouachita Parish in north central Louisiana...

* Until 845 PM CDT
    
* At 817 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Buckner, or 11 miles north of Columbia, moving
  northeast at 30 mph.

  HAZARD...Tornado and quarter size hail. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* This tornadic thunderstorm will remain over mainly rural areas of
  north central Caldwell and southeastern Ouachita Parishes,
  including the following locations: Bosco.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3245 9194 3238 9200 3230 9202 3228 9203
      3227 9199 3226 9200 3225 9199 3223 9201
      3223 9200 3221 9199 3219 9201 3220 9198
      3218 9198 3214 9204 3226 9219 3247 9194
TIME...MOT...LOC 0117Z 223DEG 24KT 3226 9205 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

15
1 follow-up statement
642 
WWUS54 KSHV 140141
SVSSHV

Severe Weather Statement
National Weather Service Shreveport LA
841 PM CDT FRI APR 13 2018

LAC021-073-140151-
/O.EXP.KSHV.TO.W.0064.000000T0000Z-180414T0145Z/
Caldwell LA-Ouachita LA-
841 PM CDT FRI APR 13 2018

...THE TORNADO WARNING FOR NORTH CENTRAL CALDWELL AND SOUTHEASTERN
OUACHITA PARISHES WILL EXPIRE AT 845 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

A tornado watch remains in effect until 1000 PM CDT for north central
Louisiana.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Shreveport.

LAT...LON 3245 9194 3238 9200 3230 9202 3228 9203
      3227 9199 3226 9200 3225 9199 3223 9201
      3223 9200 3221 9199 3219 9201 3220 9198
      3218 9198 3214 9204 3226 9219 3247 9194
TIME...MOT...LOC 0141Z 223DEG 24KT 3237 9193 

$$

15

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Apr 13, 6:43 PM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, Apr 13, 6:43 PM CDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
643 PM CDT Fri Apr 13 2018

.UPDATE...
To add remaining SE cwa parishes into Tornado watch 40

&&

.DISCUSSION...
All products have been reissued to add headline for all zones
groupings and to remove afternoon wording. /24/

&&

.PREV DISCUSSION... /issued 626 PM CDT Fri Apr 13 2018/

AVIATION...
Isolated to scattered -SHRA/-TSRA have developed across the Four-
State Region today, courtesy of an approaching strong upper level
disturbance from the west. This precipitation has been
intermittently affecting the majority of the terminals today, and
is expected to develop into a line of TSRA more less later this
evening /progressing from west to east along a cold front/. This
TAF forecast will not be an easy one, as will try to pinpoint
best timing of the precipitation. Some of these storms will be
capable of becoming severe with large hail, damaging wind gusts
and isolated tornadoes being the main threats. Will of course
amend as necessary. Otherwise, CIGS have risen to VFR early this
evening, but as anticipated to drop into the MVFR and possibly IFR
criteria after sunset. CIGS are poised to gradually improve to
VFR and precipitation will be coming to an end from west to east
towards the end of the TAF period, with perhaps the eastern
terminals hanging on to by tomorrow mid-morning VCSH. Southerly
winds will be intermittently breezy but is anticipated to drop to
below Lake Wind Advisory criteria overnight. Concurrently, winds
will be shifting to the west-northwest with the passage of a cold
front and thus could see -SHRA develop along the front, hence the
insertion of the -SHRA/VCSH towards the end of the TAF period.

PREV DISCUSSION... /issued 350 PM CDT Fri Apr 13 2018/

DISCUSSION...
Multiple rounds of strong to severe thunderstorms are expected
across the area from late this afternoon through the overnight and
early morning hours. Tornadoes, very large hail, damaging
straight-line winds, and locally heavy rainfall are possible.

Severe convection is rapidly developing ahead of a dryline from
North Central Oklahoma south towards the DFW Metroplex. Farther to
the east, scattered showers and storms have been considerably
less intense, so far. These storms may rapidly intensify and
become severe as CAPE values are around 2000-2500 J/kg and deep
layer shear is around 40 kts. Low-level shear profiles are also
more than sufficient to support a tornado threat. Our greatest
concern, at the moment, is that these storms will become surface-
based and develop into discrete supercells with the potential for
tornadoes, very large hail, and damaging winds. Due to this threat,
after coordination with SPC and NWS-LZK, the decision was made to
issue PDS Tornado Watch #40.

As a very strong upper trough currently over Northeast Colorado moves
eastward across Northern Kansas, the increased forcing for ascent
and increased instability aloft will result in a rapid increase
in convective coverage and intensity. The storms are expected to
form into one or more linear complexes, which will move across the
area this evening and through the overnight hours. This process
is expected to begin during the 00z-03z time frame this evening.
The primary threat area will be across Southwest Arkansas,
Northwest Louisiana, and portions of Northeast Texas. As the
advancing cold front overtakes the dryline and moves across the
area after 03z, convection should backbuild to the southwest along
the front down into Deep East Texas and the remainder of
Louisiana. Once the linear complexes develop, the main severe
weather threat will transition to damaging straight-line wind
gusts. However, the development of any embedded supercell
structures within the complexes will pose a tornado risk.

In addition to the main severe threats, locally heavy rain will also
be possible, especially with the squall lines and any training
that might occur. Storm total rainfall amounts could be as much as
one to three inches east of a line from DeQueen AR to Toledo Bend
Dam. The highest amounts should be over Southwest and South
Central Arkansas. This could lead to isolated flash flooding.
Given that the threat is expected to be isolated, we have decided
not to issue a Flash Flood Watch.

Latest model guidance continues to support a somewhat slower and
later movement of this system. The latest ECMWF holds convection
well to the west across much of the area during the day Saturday.
Most of the guidance is much faster and exits the convection by
noon Saturday. However, given the tendency for the models to
trend slower with each run, PoPs were maintained across South
Central Arkansas and North Central Louisiana into the early
afternoon hours of Saturday.

Gusty northwest winds are expected behind the cold front on
Saturday, especially across Southeast Oklahoma and portions of East
Texas. Another Lake Wind Advisory may be needed. However, with
all of the severe weather threats currently ongoing, issuing the
new advisory will be punted to the midnight shift. The strong
post-frontal winds will also result in strong cold and dry air
advection Significantly cooler temperatures can be expected behind
the front Saturday. Overnight lows Saturday night/Sunday morning
and again Sunday night/Monday morning may fall to near or just
below freezing. Daytime highs on Sunday will likely struggle to
warm into the 60s.

Chances for rain will return during the day Wednesday as another
upper trough and cold front moves across the region. However, this
system looks very progressive, deep layer moisture is questionable,
and the upper trough will pass far to the north. Therefore, only
slight chance PoPs are forecast at this time. Otherwise, our next
significant chance for showers and thunderstorms will likely be
late next week and during the following weekend.

Thanks to SPC, WPC, and all our of neighboring WFOs for the
coordination today.

/09/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  55  65  40  59 /  90  30  10   0
MLU  63  70  41  60 /  90  70  10   0
DEQ  47  60  33  57 /  90  10   0   0
TXK  50  61  37  56 /  90  20   0   0
ELD  56  66  37  58 /  90  50  10   0
TYR  50  63  38  61 /  80  10   0   0
GGG  52  64  37  60 /  80  20   0   0
LFK  57  66  40  65 /  80  20   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Lake Wind Advisory until 10 PM CDT this evening for ARZ050-051-
     059>061-070>073.

LA...Lake Wind Advisory until 10 PM CDT this evening for LAZ001>006-
     010>014-017>022.

OK...Lake Wind Advisory until 10 PM CDT this evening for OKZ077.

TX...Lake Wind Advisory until 10 PM CDT this evening for TXZ096-097-
     108>112-124>126-136>138-149>153-165>167.

&&

24/29/09
Hazardous weather outlook, Apr 13, 2:01 PM CDT, 6 hours 16 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Shreveport LA
201 PM CDT Fri Apr 13 2018

ARZ050-051-059>061-070>073-LAZ001>006-010>012-017-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-141100-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Sabine-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
201 PM CDT Fri Apr 13 2018

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Tornado Watch #40 is in effect until 10 PM CDT tonight. This is a
particularly dangerous situation.

Severe thunderstorms are likely ahead of a dryline and cold front this
afternoon through this evening and overnight. Threats of large
hail, damaging winds, tornadoes, and locally heavy rainfall are
all possible during this event. The severe potential will shift to
more of a damaging wind threat as storms evolve into a squall
line tonight just ahead of the cold front. The severe threat
should be ending prior to daybreak on Saturday. Total rainfall
amounts up to three to four inches will be possible across parts
of north central Louisiana and south central Arkansas, increasing
the threat of isolated flash flooding across these areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Thunderstorms will be gradually ending from west to east with a
cold frontal passage early Saturday morning, bringing an end to
the severe threat. Therefore, no hazardous weather is expected at
this time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators and storm spotters will likely be needed this afternoon
and into the overnight and early morning hours of Saturday.

LAZ013-014-018>022-141100-
Jackson-Ouachita-Natchitoches-Winn-Grant-Caldwell-La Salle-
201 PM CDT Fri Apr 13 2018

This Hazardous Weather Outlook is for portions of north central
Louisiana and northwest Louisiana.

.DAY ONE...This Afternoon and Tonight...

Severe thunderstorms are likely this evening and overnight.
Threats of large hail, damaging winds, tornadoes, and locally
heavy rainfall are all possible during this event. The severe
potential will shift to more of a damaging wind threat as storms
evolve into a squall line tonight just ahead of the cold front.
The severe threat should be ending prior to daybreak on Saturday.
Total event rainfall amounts up to three to four inches will be
possible across parts of north central Louisiana and south central
Arkansas, increasing the threat of isolated flash flooding across
these areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Thunderstorms will be gradually ending from west to east with a
cold frontal passage early Saturday morning, bringing an end to
the severe threat. Therefore, no hazardous weather is expected at
this time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators and storm spotters will likely be needed this afternoon
and into the overnight and early morning hours of Saturday.

09

In the hours before

Local storm report, Apr 13, 7:24 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
724 PM CDT FRI APR 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 PM     TORNADO          7 SSE DOWNSVILLE        32.53N 92.36W
04/13/2018                   OUACHITA           LA   TRAINED SPOTTER

            HIGHWAY 151 IMPASSABLE DUE TO TREES, POWER
            POLES DEBRIS DOWN NORTH OF CALHOUN.

&&

25
Local storm report, Apr 13, 7:26 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
726 PM CDT FRI APR 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     FUNNEL CLOUD     2 NE RUSTON             32.56N 92.62W
04/13/2018                   LINCOLN            LA   EMERGENCY MNGR

            VIDEO OF FUNNEL CLOUD FROM RUSTON PD.

&&

25
Local storm report, Apr 13, 7:28 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
728 PM CDT FRI APR 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     7 SSE DOWNSVILLE        32.53N 92.36W
04/13/2018                   OUACHITA           LA   TRAINED SPOTTER

            CORRECTS PREVIOUS TORNADO REPORT FROM 7 SSE
            DOWNSVILLE. HIGHWAY 151 IMPASSABLE DUE TO
            TREES, POWER POLES DEBRIS DOWN NORTH OF
            CALHOUN DEEMED THUNDERSTORM WIND DAMAGE
            UNTIL SURVEYED.

&&

25
Local storm report, Apr 13, 7:43 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
743 PM CDT FRI APR 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TORNADO          12 NNW DIERKS           34.29N 94.06W
04/13/2018                   HOWARD             AR   TRAINED SPOTTER

            HIGHWAY 278 WEST OF UMPIRE TREES DAMAGE.

&&

25
Local storm report, Apr 13, 8:10 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
810 PM CDT FRI APR 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TORNADO          7 SSE DOWNSVILLE        32.54N 92.37W
04/13/2018                   OUACHITA           LA   NWS EMPLOYEE

            REISSUANCE OF ORIGINAL LSR - TORNADO
            OBSERVED BY NOAA AIRCRAFT PROJECT VORTEX 1
            MILE NORTH OF CALHOUN.

&&

25
Local storm report, Apr 13, 8:15 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
815 PM CDT FRI APR 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TSTM WND DMG     2 W WINTHROP            33.83N 94.39W
04/13/2018                   LITTLE RIVER       AR   TRAINED SPOTTER

            TREE DOWN ACROSS HWY 41 JUST WEST OF
            WINTHROP.

&&

25

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 7:11 PM CDTTornado Warning Tornado observedSHVUnion34 min
Apr 13, 7:35 PM CDTTornado WarningSHVCaldwell, Ouachita40 min
Apr 13, 8:16 PM CDTSevere Thunderstorm WarningSHVCaldwell, Ouachita29 min
Apr 13, 11:30 PM CDTSevere Thunderstorm WarningSHVCaddo45 min
Apr 13, 11:54 PM CDTTornado WarningSHVCaddo21 min
Apr 14, 12:14 AM CDTTornado WarningSHVBossier, Caddo31 min
Apr 14, 12:15 AM CDTSevere Thunderstorm WarningSHVBienville, Bossier, Caddo, De Soto, Red River, Webster45 min
Apr 14, 12:43 AM CDTTornado WarningSHVBossier, Claiborne, Webster32 min
Apr 14, 12:46 AM CDTTornado WarningSHVBossier, Claiborne, Webster29 min
Apr 14, 12:59 AM CDTSevere Thunderstorm WarningSHVBienville, Bossier, Caddo, Claiborne, De Soto, Jackson and 6 more46 min
Apr 14, 1:08 AM CDTTornado WarningSHVClaiborne, Webster25 min
Apr 14, 1:10 AM CDTSpecial Weather StatementSHVSabine65 min
Apr 14, 1:11 AM CDTTornado WarningSHVClaiborne34 min
Apr 14, 1:30 AM CDTTornado WarningSHVClaiborne, Union33 min
Apr 14, 1:45 AM CDTSevere Thunderstorm WarningSHVBienville, Caldwell, Claiborne, Jackson, Lincoln, Ouachita and 1 more75 min
Apr 14, 1:52 AM CDTTornado WarningSHVBienville, Jackson, Lincoln, Ouachita, Union38 min
Apr 14, 1:56 AM CDTTornado WarningSHVNatchitoches, Winn34 min
Apr 14, 2:26 AM CDTTornado WarningSHVJackson, Winn34 min
Apr 14, 2:27 AM CDTTornado WarningSHVLincoln, Ouachita, Union33 min
Apr 14, 2:31 AM CDTTornado WarningSHVJackson, Lincoln, Ouachita29 min
Apr 14, 2:51 AM CDTTornado WarningSHVCaldwell, Jackson, Ouachita24 min
Apr 14, 2:59 AM CDTTornado WarningSHVJackson, Ouachita, Union31 min
Apr 14, 3:14 AM CDTTornado WarningSHVCaldwell, Ouachita20 min
Apr 14, 4:24 AM CDTLake Wind AdvisorySHVBienville, Bossier, Caddo, Caldwell, Claiborne, De Soto and 11 more15 hr

Nearby

Tornado Warnings in Louisiana, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.